In a recently published case report, the importance of recognizing and identifying potential drug-drug interactions involving dietary supplements was highlighted after a 28-year-old male “developed serotonin syndrome with rhabdomyolysis, which rapidly progressed to acute compartment syndrome [ACS].”
The patient presented to the emergency department (ED) complaining of severe calf pain (10 out of 10) after exercising. He reported taking several prescription medications, including sertraline, divalproex ER, buproprion XL, buproprion, prazosin, hydroxyzine, sildenafil, and cyclobenzaprine and denied use of dietary supplements. He was given subcutaneous morphine, but the pain in his calves continued and “due to worsening swelling and concern for vascular compromise an emergency bilateral 4-compartment double-incision lower extremity fasciotomy was performed.” This was followed by an urgent forearm fasciotomy. It was revealed after the fasciotomy that the patient was in possession of more than 20 dietary supplements which he used for weight loss or sexual function enhancement.
One of these supplements was 5-HTP (Natrol), a supplement marketed for mood enhancement and appetite control. “In this case, the development of severe leg pain 5 minutes into the vigorous exercise, as well as the use of 5-HTP and sertraline may have exacerbated the effect of the excessive serotonin, leading to severe rhabdomyolysis and culminating into ACS,” the authors write.
This case demonstrates how important it is for clinicians to be able to identify dietary supplements that can lead to dangerous drug-drug interactions. Due to limited resources available regarding drug-drug interactions involving dietary supplements, it is necessary for clinicians to be extra vigilant. “Pharmacists play a key role in recognizing drug-dietary supplement interactions and adverse effects,” concluded the authors.
For more information visit amjcaserep.com.